Funnel Cloud, Brown
- When
- May 17, 11:10 AM CST
- Where
- Brown County, 1.38 mi N of (Abr)aberdeen Rgnl A
- Reported by
- NWS Employee
- Coordinates
- 45.470, -98.420
A funnel cloud was produced briefly from a thunderstorm east of Aberdeen.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A funnel cloud was produced briefly from a thunderstorm east of Aberdeen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 10:40 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT SUN MAY 17 2015
.UPDATE...
ISSUED AT 1133 AM CDT SUN MAY 17 2015
VERY WRAPPED UP SYSTEM OVER THE CWA THIS AM. PRECIPITATION HAS
PUSHED ALL THE WAY WEST OF ABERDEEN...WHILE THE WRAP AROUND IS
EAST ALMOST TO WATERTOWN. IN THIS DRY SLOT...THE ATMOSPHERE WILL
BE MARGINALLY UNSTABLE SO CAN EXPECT A FEW THUNDERSTORMS TO
DEVELOP...THOUGH SKINNY CAPE WILL REDUCE THE THREAT FOR SEVERE.
WITH PRESSURE RISES UPWARDS OF 12MB AND A SHARP TEMPERATURE
GRADIENT...WITH READINGS IN NORTH DAKOTA ALREADY INTO THE UPPER
30S...EXPECT A BIT STRONGER PUSH OF WINDS INITIALLY...AND THUS
EXPANDED WIND ADVISORY FOR REST OF THE CWA.
UPDATE ISSUED AT 623 AM CDT SUN MAY 17 2015
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 414 AM CDT SUN MAY 17 2015
RAINFALL IS BEGINNING TO SPREAD BACK INTO THE CWA AS THE MAIN UPPER
LOW ENERGY BEGINS MOVING INTO THE REGION. ARRIVAL IS ACTUALLY ABOUT
RIGHT ON TIME FROM WHAT HI RES MODELS HAD BEEN SHOWING LAST EVENING.
WILL CONTINUE TO SEE RAINFALL INCREASE IN AREAL COVERAGE AND
INTENSITY OVER THE NEXT SEVERAL HOURS. PRECIPITATION WILL THEN
REMAIN OVER THE REGION THROUGH MUCH OF THE DAY...ALTHOUGH THE FAR
WESTERN CWA MAY START TO DRY OUT LATER THIS AFTERNOON. THUNDERSTORM
POTENTIAL IS STILL THERE TOO...ALTHOUGH THREAT FOR SEVERE WEATHER
LOOKS TO BE ALONG THE EASTERN FRINGE OF THE CWA AND INTO MN. TRACK
OF THE SFC LOW TODAY IS ACROSS EASTERN SD/WESTERN MN AS IT DEEPENS
AND MOVES NORTHWARD. IF ANY STORMS GET GOING OVER THE VERY FAR
EASTERN CWA...AN ISOLATED TORNADO THREAT WILL EXIST GIVEN THE
SURFACE VORTICITY AND LOW LEVEL SHEAR PRESENT.
AS THE LOW MOVES NORTH OF THE REGION LATE THIS AFTERNOON AND
EVENING...FOCUS WILL THEN SHIFT TO THE STRONG NORTHWEST WINDS
DEVELOPING ON ITS BACK SIDE AND THE COLDER AIR MOVING IN. IN
FACT...STRONG COLD AIR ADVECTION THIS AFTERNOON WILL BRING FALLING
TEMPERATURES FOR MUCH OF THE CWA...ESPECIALLY ALONG AND WEST OF THE
JAMES VALLEY. BUFKIT SOUNDINGS SHOW PRETTY HEFTY WINDS LATE THIS
AFTERNOON INTO THE EVENING AS STEEPER LOW LEVEL LAPSE RATES DEVELOP.
850 MB WINDS ARE ON THE ORDER OF 40 TO 50 KNOTS. RIGHT NOW IT
APPEARS THE BEST POTENTIAL FOR WIND ADVISORY SPEEDS WILL BE ACROSS
THE NORTHERN CWA AND ESPECIALLY INTO THE HIGHER ELEVATION COTEAU
REGION OF NORTHEAST SD. HAVE ISSUED A WIND ADVISORY FROM LATE THIS
AFTERNOON/EVENING INTO THE OVERNIGHT HOURS. DAY SHIFT MAY HAVE TO
ADJUST TIMING A BIT AND WATCH IF POTENTIAL EXISTS FOR ADDITIONAL
COUNTIES. MUCH COLDER AIR ALSO MOVES IN TONIGHT AND THERMAL PROFILES
SUPPORT A RAIN/SNOW MIX OR EVEN ALL SNOW LATE TONIGHT FOR THE FAR
NORTHERN CWA. DO NOT EXPECT MUCH IN THE WAY OF ACCUMS BUT
NONETHELESS...SNOW THIS LATE IN MAY IS RATHER RARE.
ONCE THIS STORM SYSTEM IS HISTORY...WILL THEN BE WATCHING THE COOL
CANADIAN HIGH PRESSURE BUILDING SOUTH OVER THE DAKOTAS MONDAY INTO
MONDAY NIGHT. IT WILL BE BRINGING WITH IT SOME RATHER COLD
TEMPERATURES AND EXPECTING LOWS BY SUNRISE TUESDAY TO BE NEAR OR
BELOW FREEZING FOR MUCH OF THE CWA. HAVE INCLUDED FROST MENTION IN
THE FORECAST. WILL HAVE TO CLOSELY WATCH THE PRESSURE GRADIENT TO
SEE IF WIND SPEEDS STAY UP ENOUGH THROUGH 12Z TUESDAY TO PREVENT A
TOTAL FREE FALL IN TEMPS. AND ONCE AGAIN...THE WET GROUND MAY KEEP
TEMPS UP A TAD. THAT SAID THOUGH...THE COLD AIR MASS ALONE LOOKS TO
BRING THE POTENTIAL FOR UPPER 20S/LOW 30S BY EARLY TUESDAY MORNING.
.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 414 AM CDT SUN MAY 17 2015
THE EXTENDED PERIOD WILL START OFF WITH HIGH PRESSURE TO THE NORTH
OF THE REGION AND PRECIPITATION ASSOCIATED WITH LOW PRESSURE OVER
THE WESTERN HIGH PLAINS OCCURRING ACROSS PORTIONS OF WESTERN AND
SOUTHERN SOUTH DAKOTA. THE HIGH WILL SLOWLY DRIFT SOUTHWARD AND
LOOKS TO SETTLE IN OVER THE REGION WEDNESDAY NIGHT THROUGH EARLY
FRIDAY BEFORE GETTING PUSHED EASTWARD AHEAD OF A STRENGTHENING LOW
PRESSURE SYSTEM OVER COLORADO. THIS LOW WILL TRACK EASTWARD OVER THE
CENTRAL PLAINS OVER THE WEEKEND...BRINGING INCREASED PRECIPITATION
CHANCES.
TEMPERATURES WILL BE A BIT COOL TO START THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH...WITH HIGHS MAINLY IN THE 50S ON
WEDNESDAY. WILL THEN SEE A RETURN TO NEAR NORMAL VALUES WITH HIGHS
IN THE 60S THURSDAY THROUGH SATURDAY. A COUPLE OF COOL NIGHTS OF
LOWS IN THE 30S TUESDAY NIGHT AND WEDNESDAY NIGHT...THEN A RETURN TO
OVERNIGHT LOWS IN THE 40S FOR THE REMAINDER OF THE PERIOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 623 AM CDT SUN MAY 17 2015
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE WESTERN
THIRD OF THE CWA TODAY...WITH MORE WIDESPREAD RAIN SHOWERS ACROSS
THE CENTRAL AND EAST. IFR/MVFR CIGS WILL BE COMMON ACROSS THE AREA
TODAY...WITH VSBYS LIKELY FALLING INTO THE MVFR CATEGORY WITH THE
PRECIPITATION. THE RAIN WILL PUSH OUT OF THE AREA AFTER 06Z...BUT
THE LOW CIGS WILL REMAIN IN PLACE.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR SDZ003>006-
009-010-015>018-033>037-045-048-051.
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM CDT MONDAY FOR SDZ007-
008-011-019>023.
MN...NONE.
&&
UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT SUN MAY 17 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 503 AM CDT SUN MAY 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY EMBEDDED WITHIN THE LARGER AREA OF RAINFALL. OVERALL THE SEVERE THREAT IS LOW...ALTHOUGH THERE IS A SMALL THREAT EAST OF I-29 AND ON INTO MINNESOTA. IF STORMS MANAGE TO DEVELOP OVER WEST CENTRAL MINNESOTA TODAY...HAIL IS POSSIBLE...ALONG WITH A VERY ISOLATED TORNADO THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING AS FORECAST LOW TEMPERATURES DROP INTO THE UPPER 20S TO LOW 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ALONG AND EAST OF I-29. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 3 S GANN VALLEY 43.99N 98.99W
05/17/2015 E3.00 INCH BUFFALO SD PUBLIC
&&
EVENT NUMBER ABR1500317
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM HEAVY RAIN MOBRIDGE 45.54N 100.44W
05/17/2015 M2.46 INCH WALWORTH SD ASOS
1.88 INCHES IN ONE HOUR
&&
EVENT NUMBER ABR1500318
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1107 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 12 W MISSION RIDGE 44.69N 101.04W
05/17/2015 M1.41 INCH STANLEY SD COCORAHS
&&
EVENT NUMBER ABR1500319
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN EUREKA 45.77N 99.62W
05/17/2015 M1.21 INCH MCPHERSON SD MESONET
&&
EVENT NUMBER ABR1500320
LUECKThe national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580453.